Ohio, 2019

Winter Weather in Ohio, March 7 to 8, 2019

March 7 to 8, 2019 · NWS ILN · 6 events in 6 counties and zones

A warm front south of the Ohio River became a focus for deeper moisture over the area, which got wrung out as light accumulations of snow when an upper level shortwave crossed the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front south of the Ohio River became a focus for deeper moisture over the area, which got wrung out as light accumulations of snow when an upper level shortwave crossed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 7, 9:45 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 7, 9:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
945 PM EST Thu Mar 7 2019

.SYNOPSIS...
Accumulating snow will develop tonight ahead of low pressure
advancing from the west, with the snow continuing into Friday
morning before changing to rain and ending. Warmer, wet and
windy weather is expected for Saturday when deep low pressure
is forecast to travel to the Great Lakes. Drier conditions will
accompany high pressure for Sunday and Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
An initial band of snow appears to be most likely tied to a
narrow swath of 700mb-600mb deformation. While this has produced
some very light accumulations across parts of northern Kentucky,
as this band of deformation moves eastward, it will continue to
encounter a drier air mass. Even at KCVG, where some snow has
been observed, there is still a dewpoint depression of 4F. At
KILN, the dewpoint depression is 10 degrees, with similar values
further east -- and even greater depressions further north. It
is expected that this initial area of snow will fade away with
time.

Additional snow will then develop a little later in the
overnight period, as a response to 850mb theta-e advection and
isentropic ascent. Model runs this evening have been monitored
closely to see if there were any signs of significant changes to
expected snowfall amounts over the ILN forecast area, and for
the most part, this does not seem to be the case. There has been
some evidence on recent HRRR/RAP runs that parts of eastern
Kentucky could end up with a little more of the focus for snow
tomorrow morning, but this leaves the ILN CWA still on the
fringes of any potential for greater accumulations than
currently forecast. If anything, the trend in models this
afternoon and evening has been slightly downward, and it will
not be surprising if the majority of the forecast area fails to
clear an inch. Slightly higher amounts (1-2 inches) are expected
on the south side of the Cincinnati area, and generally along
and south of a line from Versailles IN to Portsmouth OH.

Despite the light amounts, the previous shift had the right idea
with keeping the advisory going through the morning commute, as
the timing of the snow is certainly going to be an issue heading
into the morning hours. No changes were made to the structure of
the headlines, with just some slight downward adjustments to
some of the amounts.

Previous discussion >
Surface map shows high pressure moving northeast, followed by
low pressure advancing from the Southern Plains. Clouds are
thickening and lowering well ahead of the low, particularly in
a band of isentropic lift from Central Illinois across Southern
Indiana to Central Kentucky, where snow has been reaching the
ground to the west of the ILN area.

Models generally show this initial band of precip weakening
this evening as it moves into the very dry airmass in place
over the ILN area. This finger of lift still may cause some
light snow accumulations in southwest counties by Midnight.

As the low center travels toward Arkansas later tonight, an
additional shot of deeper moisture and short wave energy will
develop along a warm front positioned south of the Ohio River.
This feature is forecast to produce a period of accumulating
snow, mainly along and south of the Ohio River.

Though models have suggested reduced snow amounts, model blend
continues to show around 2 inches accumulation in the south,
near an inch here at ILN, with under an inch north  of ILN, and
next to nothing from DAY to CMH. Given model variability that
persists even this close to the event, there is lower than
average confidence in the location and amount of snowfall.
However, time of day being favorable for accumulation on roads
still warrants keeping winter weather advisory in effect due to
hazardous travel late tonight to Friday morning.

Temperatures starting out below freezing this evening will rise
a degree or two overnight in modest warm advection.

&&

.SHORT TERM /FRIDAY NIGHT/...
Short wave energy triggering the area of snow near the Ohio
River will be translating eastward Friday morning. As this
batch of lift and moisture move out, precip will briefly change
to rain as temps rise above 32 toward highs in the upper 30s to
around 40. Most models solutions then point to dry weather
Friday night as the next area of low pressure gathers strength
to the west. Lows are forecast to vary from the upper 20s north
up to the mid 30s south.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A dynamic mid level trough will pivot northeast from the central
Plains into the Great Lakes and Ohio Valley Saturday into Saturday
night. As this occurs, deepening low pressure will move into the the
Great Lakes as well. Strong, moist ascent in the association with a
strong low level jet between 60 and 70 knots will quickly spread
showers northeast across the region Saturday as a warm front
advances north. There could be some elevated convection for a few
embedded thunderstorms. By the time our region gets into the warm
sector behind the warm front, the low level focus/convergence and
deep moisture associated with the low level jet will be moving off
to the northeast Saturday evening. This will leave shallow moisture,
marginal low level lapses rates, and meager surface based/mixed
layer instability for any organized convection/thunderstorms to
possibly form along the front. As such, this is so far not looking
like a good cool season high shear/low CAPE QLCS threat despite
strong winds continuing aloft with the front. The cold front is
expected to clear the region by Sunday morning with gusty winds
developing it its wake. Highs on Saturday will peak Saturday evening
in the warm sector and ahead of the warm front, mainly 50s. Lows
Saturday night will range from the upper 30s northwest to the lower
50s southeast.

For Sunday into Sunday night. low pressure and mid level energy will
continue to move away to the northeast into Canada. It will remain
breezy to windy with the highest wind gusts approaching 40 mph in
the northwest zones with 25 to 35 mph elsewhere. Winds should
diminish Sunday night as the pressure gradient relaxes and mixing
depths shrink with diurnal cooling. Highs on Sunday will range from
the lower 40s northwest to the upper 50s southeast. Lows Sunday
night will range from the upper 20s northwest to the mid 30s
southeast.

High pressure will build south into the region Monday into Monday
night, and then it will push east of the area on Tuesday. A highly
amplified upper level flow pattern is forecast to develop across the
CONUS mid to late next week. A mid level ridge will eventually be
replaced by a shearing mid level trough. This pattern will be slow
to develop and move through the region due to its amplification, and
as such a, cold front doesn't push through the area until
Thursday/Thursday night. The chances of showers will increase
through the period, peaking on Thursday. Drier weather will try to
work into the region by Friday. Slightly below normal temperatures
will warm to above normal readings by late week, before cooling back
down to near normal readings by Friday.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Snow will be the main concern for this set of TAFs, primarily
affecting the area overnight and into Friday morning. Clouds
will gradually lower tonight, reaching the MVFR category during
the overnight hours. Some MVFR visibilities are expected once
snow begins.

More significant impacts from snow are expected at KCVG/KLUK,
where a period of accumulating snow (with IFR visibilities) is
expected. Further north, it is not as certain if snow will
accumulate, so visibilities will be kept in the MVFR category.
Some IFR ceilings will also likely develop for
KCVG/KLUK/KDAY/KILN.

Snow may mix with light rain before it comes to an end, but
visibilities should return to VFR once precipitation ends.
Ceilings, however, may remain in the MVFR category through the
end of the forecast period.

OUTLOOK...MVFR/IFR conditions are expected with rain on
Saturday, along with gusty winds. MVFR conditions are possible
on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Friday for OHZ070>072-
     077>079.
     Winter Weather Advisory until 1 PM EST Friday for OHZ080>082-
     088.
KY...Winter Weather Advisory until 10 AM EST Friday for KYZ089>099.
     Winter Weather Advisory until 1 PM EST Friday for KYZ100.
IN...Winter Weather Advisory until 10 AM EST Friday for INZ066-
     073>075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio/Hatzos
SHORT TERM...Coniglio
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Mar 7, 6:37 AM EST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
637 AM EST Thu Mar 7 2019

OHZ026-034-035-042>046-051>056-064-065-081145-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-
637 AM EST Thu Mar 7 2019

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ060>063-073-074-081145-
Wayne-Fayette IN-Union IN-Preble-Montgomery-Greene-Fayette OH-Ross-
Hocking-
637 AM EST Thu Mar 7 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Light snow accumulations of up to an inch late tonight into early
Friday morning may create slick spots for the Friday morning
commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ080>082-088-081145-
Lewis-Highland-Adams-Pike-Scioto-
637 AM EST Thu Mar 7 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for Northeast Kentucky and South
Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>099-OHZ070>072-077>079-081145-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
637 AM EST Thu Mar 7 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
March 7, 10:00 PM EST to March 8, 12:00 PM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The observer 6 miles east of West Union measured 2 inches of snow, as did the county garage southwest of West Union.

Winter Weather, Brown

When
March 7, 10:00 PM EST to March 8, 12:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage near Georgetown measured 1.5 inches of snow, while the CoCoRaHS observer in Ripley measured 1.2 inches.

Winter Weather, Clermont

When
March 7, 10:00 PM EST to March 8, 12:00 PM EST
Where
Clermont forecast zone
Reported by
CoCoRaHS
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

The observer west of Bethel measured 0.8 inches of snow.

Winter Weather, Highland

When
March 7, 10:00 PM EST to March 8, 12:00 PM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage measured 0.3 inches of snow in Hillsboro.

Winter Weather, Pike

When
March 7, 10:00 PM EST to March 8, 12:00 PM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The county garage measured a half inch of snow north of Wakefield.

Winter Weather, Scioto

When
March 7, 10:00 PM EST to March 8, 12:00 PM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The EMA west of Sciotodale measured 2.2 inches of snow. The county garage near Lucasville measured 2 inches, while the CoCoRaHS observer in Lucasville measured an inch.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812356, 812357, 812359, 812371, 812372, 812373.